Heavy Snow, Cascade
- When
- January 1, 12:00 AM MST to 7:00 AM MST
- Where
- Cascade forecast zone
- Reported by
- Public
Heavy snow measuring 8.0 inches in 24 hours reported at Showdown ski area near Neihart, MT.
Westerly flow aloft and down-slope winds developed over the Rocky Mountain Front and North-Central plains. The strongest winds were along the Rocky Mountain Front but an approaching shortwave trough, allowed strong winds to spread across Central Montana.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
Westerly flow aloft and down-slope winds developed over the Rocky Mountain Front and North-Central plains. The strongest winds were along the Rocky Mountain Front but an approaching shortwave trough, allowed strong winds to spread across Central Montana. Isolated heavy snow was also reported, mainly around areas of higher terrain.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Dec 31, 10:40 PM MST, 1 hour 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 1040 PM MST Tue Dec 31 2013 AVIATION SECTION UPDATED .UPDATE... Minor update this evening to adjust POP and QPF into better alignment with current radar and observations. Expect off and on showers to move through Central Montana with precipitation at lower elevations quite sparse. Shortwave responsible for precipitation moves out Wednesday morning bringing partly sunny skies to the region until Wednesday evening when another shortwave approaches from the northwest. && .AVIATION... UPDATED 0540z. Weak upper-level trough now well downstream in east/southeast MT. Pockets of residual moisture behind the trough axis will continue to move southeast through central MT, generating scattered light snow mainly east of KCTB-KGTF-KBZN line through the overnight hours. Most affected terminal will be KHVR where current MVFR/IFR conditions in light snow are expected to continue next few hours (to around 10Z), with slight improvement to VFR and intermittent MVFR into early Wed morning. Remaining terminals should maintain VFR conditions tonight, with occasional MVFR vcnty KLWT overnight. Cloud cover will steadily decrease across the region starting around midday tomorrow, with only high scattered clouds likely by late afternoon. Waranauskas && .PREV DISCUSSION... /ISSUED 435 PM MST Tue Dec 31 2013/ Tuesday through Thursday Night...Scattered showers along with cooler temperatures continue to move across the area as a cold front associated with a weak shortwave trough move through the region. Snow amounts will be minimal over most of Central and North Central Montana where warm temperatures ahead of the cold front allowed for some of the precipitation to fall as rain. However cooling temps behind the front quickly froze the rain water still remaining on hard surfaces. The heaviest snow showers are expected to be at elevations above pass level so have left the winter weather advisory in place. Southwest Montana will see more widespread snow showers instead of a rain and snow mix...however accumulations are still not high enough to warrant an all elevation advisory... and so only the higher terrain will see highlites at this time. Shower activity is expected to generally remain in the are through Wednesday morning before clearing out as a ridge begins to build back into the area. Temperatures should remain below freezing overnight however temperatures are also expected to return to above freezing for much of the area by Wednesday afternoon. The warming trend will continue through Thursday as temperatures climb into the upper 40s across the region. Suk Thursday Night through Tuesday...Big model differences with regard to temperatures for early next week have lessened though they are still considerable. The GFS model which was much colder than the ECMWF model with temperatures early next week has continued its trend of going with warmer temperatures though again as mentioned above it is still considerably colder than the ECMWF. For Thursday into Thursday night strong westerly flow aloft will develop in advance of a weather system which will move through Friday. Confidence has grown for a high wind event and have decided to issue a high wind watch for the Rocky Mountain Front from Thursday through Friday. There will be the potential for wind gusts to 90 mph with significant impacts to that area. High winds could also occur farther east but confidence is lower for that area and will not issue any high wind highlights at this time. Shortwave energy and a surface cold front push through Central Montana on Friday with widespread rain and mountain snow changing over to all snow by late afternoon as temperatures fall through the day. Latest QPF and snow estimates suggest that winter weather highlights will most likely be needed for the mountains of the Rocky Mountain Front as well as Kings Hill Pass in the Little Belt Mountains. Saturday will see temperatures closer to seasonable averages with snow expected over the western mountains. For Sunday and beyond, models agree in bringing in a secondary surge of cold air and light snow but disagree on timing and length of time of snow over the region. jmb/mpj && .PRELIMINARY POINT TEMPS/POPS... GTF 20 40 29 49 / 30 20 0 10 CTB 18 37 27 46 / 20 10 10 10 HLN 24 41 25 45 / 30 20 0 10 BZN 19 34 16 39 / 50 20 0 10 WEY 10 28 10 29 / 80 20 10 30 DLN 20 35 21 39 / 50 10 0 10 HVR 6 25 11 40 / 50 20 0 10 LWT 19 34 19 43 / 70 20 0 10 && .TFX WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY until 5 AM MST Wednesday FOR ELEVATIONS ABOVE 4000 FEET FOR Blaine...Chouteau...Fergus...Hill... Liberty...Toole. WINTER WEATHER ADVISORY until 5 AM MST Wednesday FOR ELEVATIONS ABOVE 6000 FEET FOR Beaverhead. WINTER WEATHER ADVISORY until 5 AM MST Wednesday FOR ELEVATIONS ABOVE 5000 FEET FOR Broadwater...Cascade...Central and Southern Lewis and Clark...Gallatin...Jefferson...Judith Basin... Madison...Meagher...Northern Rocky Mountain Front...Southern Rocky Mountain Front. HIGH WIND WATCH from late Wednesday night through Friday afternoon Northern Rocky Mountain Front...Southern Rocky Mountain Front. && weather.gov/greatfalls www.twitter.com/NWSGreatFalls www.facebook.com/US.NationalWeatherService.GreatFalls.gov
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 417 AM MST TUE DEC 31 2013 MTZ008>015-044>055-011130- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL- CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON- TOOLE-LIBERTY-EASTERN PONDERA-BLAINE- SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS- JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 417 AM MST TUE DEC 31 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT NUMEROUS WINTER WEATHER HIGHLIGHTS ARE IN EFFECT FOR THE MOUNTAINS...HIGH VALLEYS...AND PORTIONS OF THE PLAINS THROUGH EARLY WEDNESDAY MORNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY STRONG WINDS ARE POSSIBLE ALONG THE ROCKY MOUNTAIN FRONT ON THURSDAY AND ANOTHER ROUND OF ACCUMULATING SNOW COULD AFFECT THE AREA FRIDAY AND SATURDAY. .SPOTTER INFORMATION STATEMENT... ANY SNOWFALL REPORTS WOULD BE GREATLY APPRECIATED.
23 high wind, 6 heavy snow, 1 avalanche. Local standard time, as filed.
Heavy snow measuring 8.0 inches in 24 hours reported at Showdown ski area near Neihart, MT.
Heavy snow measuring 12.0 inches in 18 hours reported 5 mi SW of Windham, MT; elevation 4900 ft.
Heavy snow measuring 8.0 inches in 24 hours reported at Showdown ski area near Neihart, MT.
An avalanche occurred in the Portal Creek area just south of Bozeman, MT. One snowmobile fatality was reported.
High winds measuring 57KT (66MPH) were reported 1 mi E of East Glacier Park, MT at the Two Medicine Bridge DOT sensor.
High winds measuring 55KT (63MPH) were reported 13 mi W of Bynum, MT at the Dellwo sensor.
High winds measuring 69KT (79MPH) were reported 8 mi SE of East Glacier Park, MT at the Deep Creek RAWS.
High winds measuring 50KT (58MPH) were reported 24 mi WSW of Choteau, MT.
High winds measuring 52KT (60MPH) were reported at the Heart Butte RAWS.
High winds measuring 52KT (60MPH) were reported 6 mi WNW of Browning, MT.
Heavy snow measuring 7.0 inches in 12 hours reported 11 mi SSW of East Glacier Park, MT at the Pike Creek SNOTEL; elevation 5930ft.
Heavy snow measuring 8.1 inches in 24 hours reported in Heart Butte, MT.
High winds measuring 54KT (62MPH) were reported 2 mi SSE of Geyser, MT at the Geyser DOT sensor.
High winds measuring 53KT (61MPH) were reported 6 mi NNE of Fairfield, MT.
High winds measuring 52KT (60MPH) were reported 3 mi SW of Cut Bank, MT at the Cut Bank Airport ASOS.
High sustained winds measuring 46KT (53MPH) were reported 8 mi WNW of Whitlash, MT.
High winds measuring 76KT (87MPH) were reported 4 mi SSE of Bynum, MT.
High winds measuring 54KT (62MPH) were reported 2 mi NW of Pendroy, MT.
High winds measuring 71KT (82MPH) were reported 6 mi NE of Whitlash, MT.
High winds measuring 58KT (67MPH) were reported 8 mi WNW of Whitlash, MT.
High winds measuring 52KT (61MPH) were reported 12 mi WNW of Cut Bank, MT at the Blackfeet Agrimet sensor.
High winds measuring 64KT (74MPH) were reported in Cascade, MT.
High winds measuring 78KT (90MPH) were reported at the Logan Pass Visitor's Center in Glacier National Park.
Heavy snow measuring 8.0 inches in 6 hours was reported at the Dupuyer Creek SNOTEL; elevation 5750ft.
High winds measuring 63KT (73MPH) were reported 21 mi SE of Cascade, MT at the Millegan sensor.
High winds measuring 50KT (58MPH) were reported 8 mi W of Townsend, MT at the Elkhorn RAWS.
High winds measuring 53KT (61MPH) were reported 11 mi E of Bozeman, MT at the Bozeman Pass DOT sensor.
High sustained winds measuring 39KT (45MPH) were reported 8 mi SW of Wolf Creek, MT.
High winds measuring 52KT (60MPH) were reported 5 mi ESE of Denton, MT.
High winds measuring 53KT (61MPH) were reported 2 mi WNW of Moccasin, MT at the Moccasin Agrimet.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Avalanche, Gallatin | 2014-01-01 | 40 | Male | Outside/Open Areas | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2014Every state in 2014This day in weather historyWarnings in Montana, January 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 491903, 491905, 491906, 492378, 491912, 491915, 491919, 491923, 491952, 491971, 492051, 492053, 491972, 491974, 491973, 491975, 491976, 491977, 492007, 492028, 492032, 492034, 492040, 492050, 492041, 492043, 492045, 492048, 492047, 492049.